An overdose is taking a high dosage of a substance that causes harm to the body. People who use drugs such as heroin may get addicted to and become tolerant of the drug. Thus, they may use a higher amount of the drug than their body can handle. Continued drug use may lead to an overdose, which can be fatal. However, early identification of heroin overdose symptoms can prevent further harm and help individuals recover.
What Are the Symptoms of a Heroin Overdose?
Heroin is one of the most addictive drugs manufactured from the opium poppy plant. Since individuals purchase heroin illegally, they may lack information on the strength of the substance. Also, some sellers mix this substance with other dangerous drugs such as fentanyl. This increases the potency of the drug and the potential side effects.
A person may show various heroin overdose symptoms depending on their usage. For instance, the purity of the drug and the amount taken determine the symptoms one shows. Moreover, using this substance alongside other drugs such as alcohol may affect the signs shown.
What are the symptoms of a heroin overdose? Some of the early signs include:
- Shallow breathing
- Weak pulse
- Blue nails
- Low blood pressure
Overdosing on heroin can also lead to constipation, confusion, and drowsiness. Other signs of a heroin overdose are gasping for breath, pale skin, and a discolored tongue.
Seeking heroin overdose treatment can help control the effects of the drug. However, if someone does not obtain medical help, they may experience severe heroin overdose symptoms. For instance, one may lose consciousness and experience spasms and seizures. In other cases, a person might stop breathing or experience visual hallucinations.
Heroin Overdose Treatment
Overdosing on heroin may cause one to fall into a coma, which puts their life at risk. For example, if one vomits while unconscious, they may choke and die. So, it is crucial to obtain emergency medical attention if one suspects a person is overdosing. It’s also important to keep the person awake and get information about the incident. Such information includes the amount of heroin used and if the individual took other drugs.
Medics can treat a heroin overdose using a naloxone antidote. This drug will cause an immediate withdrawal of heroin from the body, leading to withdrawal effects such as stomach pain and diarrhea. Seeking help from an opioid treatment center can promote safety and comfort during withdrawal.
Heroin Addiction Treatment
Many people who overdose on heroin are already addicted to the substance. Still, depending on their tolerance, one can overdose on the drug the first time they use it. Seeking heroin addiction treatment or a medication-assisted treatment program can help a person stop using the substance and avoid overdosing.
However, withdrawing from heroin can lead to adverse side effects, such as seizures. Therefore, one should detox in a facility that offers medication-assisted treatment. Some of the most common drugs used to reduce heroin withdrawal effects are methadone and buprenorphine.
During treatment, one can undergo therapy to help them deal with the psychological aspect of addiction. Individual therapy also helps one manage the stress associated with prolonged drug abuse. Some of the therapies used in heroin addiction treatment include;
- Family therapy
- Individual therapy treatment
- Cognitive-behavioral therapy
- Group therapy
Start Recovering Today at CMAR
Heroin overdose symptoms may escalate and lead to death if one does not get treatment. At CMAR, we provide an outpatient treatment program for heroin addiction. We supplement our addiction treatment with peer support and physical healthcare services. This measure ensures that a person is in a proper mental and physical state for treatment. Contact CMAR at 833.448.0127 or online to start your long-term heroin addiction treatment.